Tardive dyskinesia (TD)

Explains what tardive dyskinesia is, what causes it and what you can do to manage it.

Your stories

A first for everything: psychosis, mania, depression and being sectioned

Jamie blogs about her experiences and the importance of her family’s support.

Posted on 03/10/2014

People call me crazy - my film about schizophrenia

Juno blogs about why he decided to make a film about his experience of schizophrenia.

Juno
Posted on 14/11/2014

Stigma in my family

Louise recounts overhearing a relative saying something upsetting about her mental health.

Posted on 30/01/2015

Can I get rid of TD?

There's no typical or guaranteed treatment for TD – what will work, or what you want to try, will be individual to you. This page covers:

If you think you might be experiencing signs and symptoms of tardive dyskinesia (TD), it’s really important to seek help as soon as possible. This will give you the best chance of getting rid of them.

But even if you continue having TD symptoms, there are still lots of things you can do to help yourself cope.

Thankfully I saw an understanding GP who took me off the antipsychotic and contacted my psychiatrist to change me to another more suitable medication.

Will TD disappear if I come off my medication?

If you identify the signs of TD early and are able to stop or change your medication, it might eventually go away completely. TD symptoms do improve in about half of people who stop taking antipsychotics – although they might not improve right away, and may take up to five years to go.

However, for some people TD may continue indefinitely, even after stopping or changing medication.

It's also important to bear in mind:

  • It's possible that you may only get TD when you start to come off antipsychotics, and in this case you may decide to stay on your medication.
  • Sometimes, withdrawal can cause involuntary muscle movements or movement disorders that look like TD, but this often gets better with time.
  • The longer you have been taking a drug, the more likely you are to get withdrawal effects, and find it harder to come off. You may need to reduce your dose very gradually in order to minimise these effects. (Our pages on coming off medication have more information.)

Over a period of a couple of years my psychiatrist made medication changes and the symptoms eventually abated. I know I run the risk of them returning as I still am on quite a lot of medication.

Deciding whether to come off medication

If you've found an antipsychotic that helps you manage your mental health problem, you may not want to stop taking it. This can be a difficult decision, especially if you’re unsure what will best help you in the long run.

Here are some questions you might want to think about:

  • How does TD affect you and your day to day life?
  • How does your medication help you and your day to day life?
  • Do you experience other unwanted side effects from your medication as well?
  • How likely are you to relapse if you come off your medication entirely?

It’s important to talk these over with your health care professional. They may have suggestions to help you cope with or minimise any problems. For example, you might consider:

  • switching to a different antipsychotic, which might cause less severe side effects
  • coming off anti-Parkinson’s drugs (if you're taking these), which may reduce the risk of getting TD
  • learning self-care tips to help you cope with your symptoms

I gradually stepped down my antipsychotics over two months using diazepam to help with the muscle pain/ spasm and mindfulness to help focus my moods and anxiety.

Remember: If you decide to come off your medication, it's important to do it safely. See our pages on coming off medication for information about how to do this safely, and get support. Also see our pages on antipsychotics for more details about withdrawal from these drugs.

Can additional drugs and treatments help?

Evidence suggests that the following treatments could help you manage symptoms of TD.

On prescription

You could ask your doctor if any of these could be a treatment option for you:

  • Tetrabenazine – a drug used to treat movement disorders (most commonly Huntington's disease). However, the most common side effect of this drug is depression, so you may want to think carefully before considering this option.
  • Melatonin – a drug licensed for insomnia (being unable to sleep). Your doctor may be willing to prescribe this ‘off label’ for TD as some evidence suggests it can be beneficial.

Over the counter

Studies suggest that some supplements or herbal medicines which can be bought over the counter (without a prescription) may help with TD, although more research is needed to be sure.

These include:

  • Vitamin E a supplement that may help prevent TD, but isn’t thought to help if you already have TD.
  • Vitamin B6 – a supplement that might help with TD.
  • Ginkgo biloba – a herbal medicine that might help with TD.

It’s important to talk to a doctor or pharmacist before taking any new medications, including over-the-counter drugs, as some drugs could interact with each other badly. It's also important to always follow the instructions on the packet.

(See our page on herbal remedies for more information.)

I have been prescribed clonazepam for agitation whilst unwell, which helped the TD. This was not the reason it was prescribed, although it was a 'happy side effect' as such.

 


This information was published in April 2018 – to be revised in 2021. References are available on request. If you would like to reproduce any of this information see our page on permissions and licensing.


Mental Health A-Z

Information and advice on a huge range of mental health topics

> Read our A-Z

Training

Helping you to better understand and support people with mental health problems

> Find out more

Special offers

Check out our promotional offers on print and digital booklets, for a limited time only

> Visit our shop today